advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cibolo, Texas, USA:

My seven year old had type 1 diabetes, and about four months ago, my 14 year old daughter was involved in a car accident which caused a spinal contusion. Due to lack of sensation in her lower extremities she was given massive doses of steroids to counteract the swelling of the spinal cord, and we were told that she would become develop diabetes for a short time due to them. She is a dancer and athlete who trained for two to three hours daily without ever experiencing any type of hypoglycemia, but since the accident, she is having several episodes every week, and some of her blood sugars have been pretty low. We know the symptoms and how to treat them.

Could the massive doses of steroids be the culprit in causing my daughter's repeated hypoglycemic episodes? Is the timing just coincidence? Should we have her seen by her brother's endocrinologist?

Answer:

I cannot understand a reason for the accident or the steroids to cause the glucose to be low. Dancers are often very thin, sometimes too thin, so lack of body mass might contribute to fuel shortages and the glucoses. I suppose a visit to the endocrinologist is indicated to be sure.

LD

Additional comments from Dr. Stuart Brink:

I'm puzzled why a treatment course of steroids would produce hypoglycemia in such circumstances and do not suspect that this is the cause of the hypoglycemia. She could be developing diabetes -- from the steroids or not related -- and sometimes hypoglycemia precedes loss of insulin production.

I would recommend a consultation with your son's pediatric endocrinologist. You may also want to run a series of blood glucose tests for two or three days to share with the physician -- just after and one hour after breakfast, lunch and dinner for a few days. That would provide excellent information about her current metabolic status.

SB

Additional comments from Dr. Donough O'Brien:

My own feeling is that this degree of hypoglycemia has the potential to cause more serious symptoms and that she should see her brother's endocrinologist. Large doses of steroids usually cause hyperglycemia and in counteracting this the islet or insulin producing cells can be stressed either to the point of not producing enough insulin or occasionally to producing insulin inappropriately sometime after a carbohydrate load. This is called a delayed first phase insulin release and it may cause hypoglycemia some hours after a meal. This would be more likely to occur if your daughter was in fact a preclinical diabetic, something that could be excluded by an antibody test. There are other tests that the endocrinologist could arrange to discover exactly what is causing the low blood sugars.

DOB

DTQ-20020829131251
Original posting 14 Oct 2002
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.